7 Reasons You Should Not Self-Medicate

self-medication
Credit: http://www.neelscorner.com

Self-medication is defined as the selection and use of drugs by individuals (or a member of the individuals’ family) to treat self-recognized or self-diagnosed conditions or symptoms. Appropriate self-medication may come with some benefits e.g increased access to medication and relief for the patient, the active role of the patient in his or her own health care, and reduced burden on governments due to health expenditure linked to the treatment of minor health conditions.

However, self-medication is far from being a completely safe practice, potential risks of self-medication practices include:

  1. INACCURATE DOSAGE

Self-medication can put you at risk of inadequate dose or overdose.

Amplicox (ampicillin + cloxacillin), a very popular antibiotic is a good example of a drug many people end up not taking adequate dose while self-medicating. While the correct dose is one capsule of 500mg every 6hours for 5days, “self-medicators” mostly take one cap twice a day, some once a day. A mother once confessed to me that she gives her baby Ampiclox cap by opening the capsule, turn out the powdery content and divide into four. Well, that sounds good on paper but I can tell you on good authority that it is totally not obtainable. Amplicox suspensions are specifically made for children to ensure correct dosing.

As common as Paracetamol tablet is, you will be surprised that most mothers don’t know the right doses for their kids. Some even go to the extent of giving a full tablet of 500mg Paracetamol to their babies (<2years) with the claim that syrup does not “catch” again. That will qualify as super overdose. As much as some drugs doses can be varied, it has to be within the safe effective range.

Self-medication can lead to incorrect dosage cum incorrect manner of administration.

Be informed!

  1. 2. RISK OF DANGEROUS DRUG-DRUG INTERACTION

Not all drugs can be safely taken together. When you choose to “combine” drugs on your own, there is risk of possible drug-drug interaction which sometimes can be very fatal. Some drugs potentiate the effects of another thus increasing the blood level beyond safe limit e.g Ciprofloxacin (antibiotic) when used concurrently with Theophylline (commonly used to treat asthma and other lung diseases) can lead to increase in Theophylline blood level causing serious toxic effects on the body organs with symptoms such as headache, dizziness, hypotension, hallucinations, tachycardia, and seizures.

Some drugs on the other hand can inhibit the action of others when used concurrently leading to treatment failure. For instance, antacids (drugs used to relieve ulcer pains e.g Gestid, Gascol) can reduce significantly the efficacy of many medications (e.g. antibiotics, blood- thinners and heart medications) when taken together. As a rule of thumb, do not take other drugs within one hour of antacids usage. Also, be careful with the herbal preparation and supplements.

Self-medication can have serious consequences. Seek counsel!

 

  1. RISK OF SEVERE ADVERSE DRUG REACTION:

Every drug has side effects (often mild) but some drugs can cause very serious adverse reactions in some specific humans. Typical examples are the Sulfa drugs e.g fansidar (sulfadoxime/pyrimethamine), septrim (cotrimoxazole) etc. Hypersensitivity to these drugs can cause a very fatal skin condition (Steven Johnson syndrome). If you remember the story of the lady (in the northern part of Nigeria) that was burnt from head to toe beyond recognition after swallowing Septrim tablets she bought from a nearby chemist; that is what I am talking about. A simple guidance from a medical expert could have saved her life.

Self-medicating can lead you to the trap of incorrect choice of therapy. Be guided!

  1. INCORRECT SELF DIAGNOSIS THUS MASKING SYMPTOMS OF A SERIOUS CONDITION

That you have a raised body temperature doesn’t automatically mean you have malaria parasite in your blood. Fever is one of the many symptoms of malaria, and can be symptoms of so many other diseases. Choosing to take antimalarial drugs on your own for every fever and headache without proper tests can lead to masking of an underlining more serious condition which over the time can turn chronic and complicated. For instance, you may mistake headache feeling as a result of raised blood pressure for a malaria symptom. A raised blood pressure left unattended to can lead to complications e.g Stroke, heart attack, and eventual death.

Emphasis: Get tested; get counselled before you get treated. Be proactive!

  1. RISK OF DEPENDENCE AND ABUSE

There is a very high chance that an individual may abuse drugs while self-medicating. Drug abuse can be explained as using a drug when it is not medically necessary or excessive use of drugs/chemical agents. Common examples of drug people abuse include pain relievers, antimalarial, antibiotics, controlled drugs etc.

Drug abuse over time can lead to dependence especially with drugs that have strong addictive properties. When your doctor prescribes a drug like bromazepan (lexotan) due to lack of sleep and you choose to buy every time on your own =drug abuse. When you can’t sleep again without the drug= addiction.

Self-medication can lead you to the trap of addiction. Take caution!

  1. DRUG RESISTANCE

It is safe to say most people that self-medicate don’t bother to complete the course of their medication especially if they get to have a little relief. This is very sensitive especially for the antibiotics group. Antibiotic resistance happens when bacteria change and become resistant to the antibiotics used to treat the infections they caused.

Taking antibiotics without prescription, not completing the dose of the prescribed antibiotics, using left over ones or sharing your antibiotics with others among other factors can contribute to development of antibiotic resistance.

Help us save the future. Be vigilant!

  1. Risk of death.

ALL DRUGS ARE POTENTIAL POISONS.

What determines whether a drug is going to be beneficial or poisonous is the dose. This is very significant in drugs with narrow therapeutic window (range between the minimum effective dose and minimum toxic dose). A little deviation in dosage can have very lethal on the internal organs which often times may be irreversible, leading to eventual death.

Example of such drug is Digoxin (indicated in management of heart failure). Severe toxic effects, such as cardiac arrhythmias (e.g. bradycardia, heart block, ventricular arrhythmias), may occur at plasma blood level only twice the safe blood level range. While trying to save the heart, you may end up stopping the heart if not properly guided. Other examples include: lithium, theophylline, phenobarbital, warfarin, carbamazepine, phenytoin etc.

The world needs you, avoid self-medicating. Be careful!

 

Talk to your doctor or pharmacist before taking any new medication; prescription or over-the-counter. Ask whether it is safe to take the new medicine with other over-the-counter medicines, prescription medications, vitamins or herbal products you are already taking – regularly or even occasionally. Also, make it a point of duty to always read through the drug literature (they are actually kept there for your perusal).

 

References:

http://www.ncbi.nlm.nih.gov/pubmed/20615179

http://www.pharmacytimes.com/publications/issue/2002/2002-11/2002-11-7010

http://www.bemedwise.org/quiz_facts/facts.htm

http://sepia.unil.ch/pharmacology/index.php?id=84

healthy-living
healthy-living

Leave a Reply

Be the First to Comment!

Notify of
avatar
wpDiscuz